Virginia, 2019

Hail and Damaging Winds in Virginia, August 7, 2019

August 7, 2019 · NWS AKQ · 21 events in 17 counties and zones

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central, south central, and southeast Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$31,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a cold front produced damaging winds and large hail across portions of central, south central, and southeast Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 7, 9:25 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 7, 9:25 AM EST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
1025 AM EDT Wed Aug 7 2019

.SYNOPSIS...
A cold front moves in from the northwest late today and weakens
over the region Thursday. Another weakening cold front will
move into the area on Friday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1020 AM EDT Wednesday...

Quiet wx again this morning...after a bit of a hazy start...has
turned mostly sunny. A weak trough sits INVOF the mountains attm
w/ a S/W moving through nrn WV. SHRAs/ISOLD tstms w/ that
feature continuing to move ENE...there is a hint of a trough to
the SSW to far wrn NC/ern TN. Hi-res/near term guidance showing
that as that trough pushes E...convection will likely develop.
Initially...stms likely to fire up over wrn areas to the I 95
corridor (from about 16-19Z/07) then become possibly a bit more
organized/linear as the trough sfc-aloft heads to the coast
(after 19-21Z/07). OTW...becoming partly sunny...w/ SSW winds a
bit higher than previous days (to 10-15 mph). Highs in the l90s
inland...u80s-around 90F E. SPC has kept SLGT risk for much of
the FA through this evening...primary threats damaging wind
gusts/locally heavy rain/frequent lightning.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
As of 310 AM EDT Wednesday...

Convection wanes after sunset this evening...w/ possible SHRAs
lingering E of I 95 until late at night. Lows in the m-u60s W to
the l-m70s at the coast.

Another lull in convection is generally expected Thu in
subsidence behind the departing S/W trough. Partly to mostly
sunny and more comfortable Thu w/ highs around 90F...except mid
to upper 80s at the beaches. Day should remain dry inland but
could see some ISO convection w/seabreeze over far SE VA and/or
NE NC.

The next in the series of disturbances aloft to approach from
the W-NW Fri...w/ a sfc cold front reaching the FA late in the
day (potentially accompanied by ISOLD/SCT tstms). OTW...partly
sunny w/ highs in the u80s-l90s. Will have PoPs increase to
20-30% for all areas in the afternoon except across far SE VA
and NE NC.

Sfc high pressure builds overhead, bringing a dry and pleasant
summer day across the area on Saturday. Highs in the mid to
upper 80s with lower Td levels making for a more comfortable day
across the local area.

&&

.LONG TERM /SATURDAY NIGHT THROUGH TUESDAY/...
As of 225 PM EDT Tuesday...

The extended forecast period will generally have a broad trough
over ern Canada and along the ern CONUS seaboard w/ a strong
ridge out W remaining INVOF the srn Rockies. A broad NW flow
aloft will remain in place over the mid-Atlantic region potentially
leading to low confidence w/ timing of systems across the local
area through early next week. Right now...the blended guidance
a bit more aggressive w/ pushing the cold front E and S of the
FA Fri night which would result in drying and pleasant wx for
most of the weekend. Return flow by late Sun into Mon may result
in more clouds and a bit higher PoPs. Another cold front is
forecast to approach by late Tue.

Lows Fri night in the l-m60s N and W to the u60s-l70s SE. Highs
Sat in the l80s at the coast and m-u80s inland. Lows Sat night
in the l-m60s inland...u60s-around 70F at the coast. Highs Sun
in the l-m80s at the coast to the m-u80s inland. Lows Sun night
in the m-u60s...except around 70F at the coast. Highs Mon
and Tues from the m80s at the coast to the u80s-around 90F
elsewhere.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
As of 655 AM EDT Wednesday...

VFR conditions expected through early afternoon. However, do
expect convection to develop ahead of the approaching cold front
between 17-20Z. We've sketched in some vicinity thunder at all
terminals save ECG between 19-22z/3-6p...but will hold off
there for now due to lower forecast confidence. Otw, BKN CU
quickly develop early this aftn with CB dvlpng toward the end of
the forecast period. Short-lived MVFR (mainly for VSBY) in sct
t-storms with gusts to 30-40 mph possible. Expect threat to wane
between 01-04z (9p-midnight EDT) as sct storms push offshore.
Some patchy fog possible late, mainly w-nw of KRIC.

OUTLOOK...Mainly VFR/dry behind the front on Thu with another
round of diurnal convection expected Fri. VFR loooks to persist
through much of the upcoming weekend as sfc high pressure builds
over the region.

&&

.MARINE...
As of 310 AM EDT Wednesday...

Southerly winds of 10-15 knots across the marine area early this
morning will briefly decrease to around 10 knots before ramping back
up in the afternoon hours. Waves in the Bay are running 2 ft with
seas around 3 ft offshore.

The pressure gradient will tighten this afternoon ahead of an
approaching shortwave trough and associated weak cold front. Winds
increase to around 15-17 knots in the Bay and 15-20 knots offshore
later this afternoon in southerly flow ahead of the trough. Gusts
could briefly approach SCA territory (especially at elevated
sensors) in Bay for a few hours this afternoon in S or SSE flow.
This period of enhanced flow looks to be relatively short-lived with
local experimental wind probs showing only around a 20% chance of
sustained winds exceeding 18 knots in the Bay. Accordingly, will not
hoist any SCA headlines with this forecast package. Waves will build
to 2-3 ft in the Bay this afternoon while seas offshore increase to
3-4 ft. Potential still remains for seas to briefly eclipse the 5 ft
threshold out near the 20nmi boundary of the northern offshore zones
late this afternoon and evening. There is increasing potential for
strong/severe storms this afternoon into the evening hours, bringing
gusty/erratic winds in excess of 35 knots and locally higher
waves/seas.

The weak front will wash out over the local area tonight into early
Thursday, allowing winds to become generally westerly 5-10 knots,
waves decrease 1-2 ft while seas remain in the 2-3 ft range S to 3-4
ft N. Another stronger cold front will approach the area late Friday
into early Saturday with a period of northerly winds around ~10
knots in the wake of the boundary. Flow becomes generally light and
variable Saturday afternoon into Sunday as high pressure builds over
the region. Southerly flow returns early next week as the
aforementioned area of high pressure slides offshore.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAM
NEAR TERM...ALB
SHORT TERM...ALB/MAM
LONG TERM...ALB
AVIATION...MPR
MARINE...MRD
Hazardous weather outlook, Aug 7, 10:34 AM EST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
1134 AM EDT Wed Aug 7 2019

MDZ021>024-NCZ012>014-030-VAZ048-060>062-064>069-075>090-092-093-
095>097-509>525-081545-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Bertie-Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-
Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond-
Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
1134 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe thunderstorms after 2 pm this
afternoon into this evening. Primary threats will be damaging
winds...locally heavy rain...and frequent lightning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-VAZ099-100-081545-
Maryland Beaches-Accomack-Northampton-
1134 AM EDT Wed Aug 7 2019

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast Maryland, eastern
Virginia and southeast Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

Scattered thunderstorms are expected across the outlook area after
4 pm this afternoon into this evening. Some of the storms may
produce strong gusty winds...frequent lightning...and locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ015>017-031-032-102-VAZ098-081545-
Pasquotank-Camden-Western Currituck-Chowan-Perquimans-
Eastern Currituck-Virginia Beach-
1134 AM EDT Wed Aug 7 2019

This Hazardous Weather Outlook is for northeast North Carolina and
southeast Virginia.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected across the outlook area after 4
pm this afternoon into this evening. Some of the storms may produce
strong gusty winds...frequent lightning...and locally heavy
downpours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Aug 7, 11:53 AM EST, 25 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1253 PM EDT Wed Aug 7 2019

VAZ065-071745-
Mecklenburg-
1253 PM EDT Wed Aug 7 2019

...A STRONG THUNDERSTORM WILL AFFECT WESTERN MECKLENBURG COUNTY...

At 1252 PM EDT, a strong thunderstorm was located near Clarksville,
or 11 miles south of Chase City, moving northeast at 10 mph.

Wind gusts in excess of 40 mph are possible with this storm.

This storm will be near...
  Boydton around 130 PM EDT.

Other locations impacted by this storm include Rogers Corner,
Richardson, Beechwood, Keats, John H Kerr Dam, Finchley, Eppes Fork,
Baskerville, Skipwith and Wightman.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with this storm. These wind gusts are
capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3665 7859 3664 7858 3664 7856 3684 7831
      3682 7828 3682 7827 3655 7818 3654 7856
      3664 7861
TIME...MOT...LOC 1652Z 246DEG 9KT 3663 7849

ALB
Special weather statement, Aug 7, 11:55 AM EST, 23 minutes before
Special Weather Statement
National Weather Service Wakefield VA
1255 PM EDT Wed Aug 7 2019

MDZ024-025-VAZ099-071745-
Maryland Beaches-Inland Worcester-Accomack-
1255 PM EDT Wed Aug 7 2019

...A LINE OF THUNDERSTORMS WILL AFFECT WORCESTER AND NORTHERN
ACCOMACK COUNTIES...

At 1254 PM EDT, radar indicated thunderstorms developing along a
line extending from Newark to 9 miles southeast of Pocomoke City.
Movement was northeast at 45 mph.

Wind gusts in excess of 30 mph are possible with these storms.

These storms will be near...
  Berlin around 105 PM EDT.
  Snow Hill and Ocean Pines around 110 PM EDT.
  Newark around 115 PM EDT.
  Ocean City and Cape Isle Of Wight around 135 PM EDT.

Other locations impacted by these storms include Horntown, Bishop,
Boxiron, Ocean City Municipality, Bishopville, Public Landing,
Greenbackville, Ironshire, Wallops Island and West Ocean City.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3830 7505 3807 7516 3782 7551 3814 7545
      3815 7543 3816 7544 3817 7544 3829 7541
      3829 7537 3832 7536 3834 7532 3835 7531
      3838 7533 3845 7526 3845 7507 3846 7505
TIME...MOT...LOC 1654Z 216DEG 37KT 3827 7529 3801 7541

ALB
Special weather statement, Aug 7, 12:10 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Wakefield VA
110 PM EDT Wed Aug 7 2019

VAZ060-061-071815-
Cumberland-Prince Edward-
110 PM EDT Wed Aug 7 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN CUMBERLAND
AND CENTRAL PRINCE EDWARD COUNTIES...

At 110 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Pamplin City to near Brookneal.
Movement was east at 20 mph.

Wind gusts in excess of 40 mph and half inch hail are possible with
these storms.

Locations impacted include...
Farmville, Hampden Sydney College, Longwood University, Hampden
Sydney, Darlington Heights, Prospect, Briery Creek Lake, Tuggle,
Allens Mill, Kingsville, Reeds, Elam, Stoddert, Worsham and Raines
Tavern.

If you see lightning or hear thunder, you are at risk! Take shelter
indoors immediately. If you cannot find shelter in a building a
vehicle provides safety from lightning.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3726 7868 3731 7863 3734 7852 3733 7849
      3734 7849 3733 7847 3735 7846 3740 7822
      3709 7849 3714 7852 3714 7854 3715 7855
      3714 7858 3717 7863 3719 7864 3720 7869
TIME...MOT...LOC 1710Z 253DEG 15KT 3723 7872 3701 7896

ALB

The radar

The Raleigh/Durham radar (KRAX), 112 km away, was scanning. The volume nearest the first event began at 17:19 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Mecklenburg

When
August 7, 12:18 PM EST
Where
Mecklenburg County, 0.55 mi E of Boydton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.670, -78.390

Trees were downed in Boydton.

Thunderstorm Wind, Sussex

When
August 7, 12:50 PM EST
Where
Sussex County, 4.18 mi N of Newville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
37.080, -77.160

Tree was downed on Route 460.

Thunderstorm Wind, Brunswick

When
August 7, 1:05 PM EST
Where
Brunswick County, Brunswick
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.650, -77.870

Trees were downed south of Lawrenceville.

Thunderstorm Wind, Charles City (C)

When
August 7, 1:35 PM EST
Where
Charles City (C) County, 82.66 mi ENE of Keysville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.330, -77.020

Tree was downed resulting in power outages.

Thunderstorm Wind, New Kent

When
August 7, 1:48 PM EST
Where
New Kent County, 2.07 mi N of Barhamsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.480, -76.850

Tree was downed over the eastern part of the county.

Thunderstorm Wind, Hanover

When
August 7, 2:23 PM EST
Where
Hanover County, 0.69 mi S of Farrington
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Utility Company
Coordinates
37.720, -77.580

Tree was downed resulting in power outages.

Thunderstorm Wind, Petersburg (C)

When
August 7, 2:24 PM EST
Where
Petersburg (C) County, 1.79 mi ESE of Petersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.210, -77.390

Tree was downed in the Walnut Hill area.

Thunderstorm Wind, Hanover

When
August 7, 2:26 PM EST
Where
Hanover County, 0.88 mi NE of Ashland
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
37.760, -77.470

Trees were downed on a power pole.

Thunderstorm Wind, York

When
August 7, 2:34 PM EST
Where
York County, 1.1 mi W of Harris Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
37.200, -76.500

Tree was downed at a residence.

Thunderstorm Wind, Southampton

When
August 7, 2:38 PM EST
Where
Southampton County, 2.85 mi ESE of Pulleys Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.860, -76.900

Trees were downed.

Thunderstorm Wind, Mathews

When
August 7, 2:58 PM EST
Where
Mathews County, Peary
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.350, -76.280

Wind gust of 50 knots (58 mph) was measured at New Point.

Thunderstorm Wind, Hampton (C)

When
August 7, 3:15 PM EST
Where
Hampton (C) County, 2.76 mi W of Hampton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.020, -76.400

Trees were downed along Briarfield Road at Aberdeen.

Thunderstorm Wind, Suffolk (C)

When
August 7, 3:15 PM EST
Where
Suffolk (C) County, 1.49 mi SSE of Crittenden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.880, -76.490

Tree was downed.

Hail, Norfolk (C)

When
August 7, 3:28 PM EST
Where
Norfolk (C) County, 0.88 mi SE of Ocean View
Measured
1 in hail
Reported by
Public
Coordinates
36.940, -76.240

Quarter size hail was reported.

Thunderstorm Wind, Chesapeake (C)

When
August 7, 3:30 PM EST
Where
Chesapeake (C) County, 1.11 mi W of Bowers Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.780, -76.420

Trees were downed in Bowers Hill area. Interstate 664 was blocked.

Thunderstorm Wind, Norfolk (C)

When
August 7, 3:30 PM EST
Where
Norfolk (C) County, 0.88 mi NE of Norfolk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.880, -76.260

Numerous trees were downed across Norfolk.

Thunderstorm Wind, Northampton

When
August 7, 3:36 PM EST
Where
Northampton County, 0.55 mi W of Cedar Grove
Measured
56 kt (64 mph) measured gust
Property damage
$1,000
Reported by
Mesonet
Coordinates
37.170, -75.980

Wind gust of 56 knots (64 mph) was measured at Kiptopeake.

Thunderstorm Wind, Virginia Beach (C)

When
August 7, 3:50 PM EST
Where
Virginia Beach (C) County, 1.38 mi N of Powells Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
36.850, -76.130

Trees were downed in Pembroke Manor.

Thunderstorm Wind, Goochland

When
August 7, 10:09 PM EST
Where
Goochland County, 3.88 mi NW of Hadensville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.870, -78.050

Trees were downed on power lines along Shannon Hill Road.

Thunderstorm Wind, Goochland

When
August 7, 10:54 PM EST
Where
Goochland County, 1.64 mi W of Cardwell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.680, -77.810

Trees were downed on power lines along Sheppard Town Road.

Thunderstorm Wind, Goochland

When
August 7, 10:55 PM EST
Where
Goochland County, 3.62 mi NNE of Maidens
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.730, -77.850

Tree was downed and blocking road at Maidens Road and Poorhouse Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 850827, 850845, 850851, 850852, 850856, 850859, 850864, 850866, 850867, 850869, 850878, 850870, 850871, 850826, 850872, 850873, 850880, 850874, 850875, 850876, 850877.